Metabolizing pharmaceuticals too slowly or too quickly can cause drug toxicity and/or loss of therapeutic function. Drugs known to be affected range from oral contraceptives to antihypertension medications to drugs to prevent rejection of transplanted organs.
Dr. J. Christopher Gorski described his research and its clinical significance on April 4 at Experimental Biology 2006 in San Francisco. Dr. Gorski was one of several experts speaking at a symposium on metabolic considerations in the action of herbal medicines, part of the scientific program of the American Society for Pharmacology and Experimental Therapeutics.
The fact that St. John's wort causes many drugs to be metabolized too quickly was well established when Dr. Gorski began his research. He wanted to know how it happened. In order to prove that the process involved enzyme cytochrome P450 3A4, he worked with patients who had been taking the herbal preparation before they were given midazolam (Versed), a relaxant often given to patients before minor surgical procedures. Midazolam was chosen because it is one of the pharmaceuticals known to be metabolized by that particular enzyme. Laboratory analysis revealed the relaxant metabolized much more quickly in patients who had been using St. John's wort.
The team then turned to oral contraception, following up on clinical reports that St. John's wort had reduced the efficacy of these drugs. Dr. Gorski found that one or more components of the oral contraceptive were more rapidly metabolized and cleared from the body by cytochrome P450 3A4 in women who also had been taking St. John's wort. Furthermore, when 12 women who had not been taking St. John's wort added it to their drug regimen for two months, seven of 12 women experienced increased breakthrough bleeding, generally considered a clinical indication of decreased protection against pregnancy by the oral contraceptive.
Dr. Gorski now is studying the impact of St. John's wort on antihistamines and other pharmaceutical drugs.
Dr. Gorski began his research with Echinacea, a herbal preparation often touted for its ability to prevent or treat colds and flu, simply because it is one of the most commonly used herbal preparations in the country. Unlike as with St. John's wort, there had been no reports in the scientific literature of problems caused by Echinacea's interaction with pharmaceutical drugs. But when he administered the recommended doses for the recommended eight days to individuals taking various pharmaceuticals, he found that Echinacea altered the metabolic capacity of a number of enzymes that play important roles in the de disposition of these medications. He now is looking at Echinacea's impact on other commonly used pharmaceuticals.
Bottom line? Dr. Gorski says that patients and clinicians should be aware of possible reductions in systemic bioavailability – and thus lowered therapeutic efficacy – of conventional drugs when taken at the same time as St. John's wort, Echinacea, and possibly other herbal preparations. And when he says conventional drugs, he means both prescription and over the counter ones. Acetaminophen, for example, one of the most commonly available OTC drugs, used widely for muscle pain, inflammation and headaches, is extremely safe but can have extremely harsh consequences if it is altered. A "doomsday prediction" would be the arrival on the market of some new herbal preparation that would impact such a widely used drug.
Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.